New Mexico, 2019Lightning Strike in New Mexico, July 6, 2019
July 6, 2019 · NWS ABQ · 1 event in 1 county or zone
A large complex of thunderstorms that moved through Curry County during the early morning hours of July 6, 2019 produced significant cloud to ground lightning across the city of Clovis. A bolt of lightning that struck the Wheatfield retirement home blasted shingles off the roof, however no significant damage or fire was reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large complex of thunderstorms that moved through Curry County during the early morning hours of July 6, 2019 produced significant cloud to ground lightning across the city of Clovis. A bolt of lightning that struck the Wheatfield retirement home blasted shingles off the roof, however no significant damage or fire was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 6, 2:26 AM MST, 2 hours 4 minutes earlier.
Area forecast discussion, Jul 6, 2:26 AM MST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
326 AM MDT Sat Jul 6 2019
.SYNOPSIS...
Moisture has made its way back into much of New Mexico this morning.
Scattered to numerous showers and thunderstorms will develop this
afternoon as a result. Locally heavy rainfall is possible, mainly
for the eastern half of the state. Another round of afternoon showers
and thunderstorms is forecast for Sunday with locally heavy rainfall
possible. With increased cloud cover, high temperatures will remain
below average through the weekend. A warming and drying trend gets
underway Monday and continues through mid week.
&&
.DISCUSSION...
Convection still going strong over east-central NM this morning with
over an inch of rainfall recorded at the Tucumcari Airport. Low-
level moisture has surged westward and northward setting the stage
for later today. A warm-core upper low over southeast AZ will lift
northward helping to get scattered to numerous showers and thunderstorms
going relatively early. Brisk steering flow will keep widespread
heavy rain in check but storm training could be an issue, primarily
from the crest of the central mountain eastward. 40kts of jet level
flow will once again create the potential for strong to severe
storms, mainly east of the central mountain chain. Sunday looks very
similar to today with another warm- core low/trough moving up from
the south combining with PWATs which are near record levels for the
date.
Upper wave lifts off to the east Sunday night and drier air aloft
ahead of an unseasonably strong trough/low moving ashore over WA
moves in. Temperatures also rise to slightly above average by Tuesday
as the high builds back over NM. Wednesday looks like the hottest day
of the week for all but the far northeast where a backdoor front
moves in. Low-level moisture moves back in behind the above mentioned
boundary and developing return (sely) flow. Operational GFS
suggesting eastern NM is the favored area for thunderstorms Thursday
afternoon with the ECWMF in pretty good agreement. The agreement
between the models fades away Friday with the GFS shifting the upper
high eastward over northeast NM while the ECWMF moves it westward over
AZ.
33
&&
.FIRE WEATHER...
A moistening trend is in play this weekend and will result in good
chances for wetting storms and below normal daytime temperatures as
the upper high backs out of the state and a weak west coast trough
makes slow eastward progress. The best chances will be along and
immediately east of the central mountain chain, but just about
anywhere along and east of the Continental Divide could see wetting
rain.
A warming and drying trend will begin Monday and continue through
at least Wednesday as the upper high builds back over the state.
Expect an increase in Haines values each day as the atmosphere
becomes increasingly hot, dry and unstable. The upper high is
forecast continue overhead through the end of the work-week, but
sufficient low layer moisture may seep under the upper high
circulation to fuel limited rounds of wetting storms Thu/Fri.
11
&&
.AVIATION...
06Z TAF CYCLE
Storms will likely impact KTCC through 08Z with strong and erratic
wind gusts and possibly short-lived MVFR conditions. Convective
outflow is resulting in gusty east canyon winds at KABQ currently,
but should diminish between 09-12Z. A more robust round of
convection is forecast Saturday afternoon/evening, with impacts
likely at KABQ, KAEG, KSAF, KLVS and KTCC. Lower probabilities of
thunderstorm impacts at our remaining TAF sites Saturday. Convective
outflow will likely result in another, possibly stronger, east canyon
wind at KABQ Saturday evening. Otherwise, VFR conditions prevail and
are forecast to persist.
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 85 59 89 58 / 10 0 10 20
Dulce........................... 77 49 80 49 / 20 10 30 30
Cuba............................ 79 53 79 54 / 30 20 40 30
Gallup.......................... 81 52 84 50 / 30 5 30 10
El Morro........................ 75 49 77 47 / 40 10 50 20
Grants.......................... 78 50 79 49 / 30 10 40 20
Quemado......................... 76 55 78 52 / 30 20 50 20
Glenwood........................ 89 61 85 57 / 30 20 50 20
Chama........................... 73 47 75 46 / 40 20 50 40
Los Alamos...................... 76 57 75 59 / 40 20 40 40
Pecos........................... 75 54 75 54 / 60 50 50 50
Cerro/Questa.................... 73 50 74 51 / 60 30 60 50
Red River....................... 65 45 67 45 / 80 50 80 50
Angel Fire...................... 69 40 71 40 / 70 50 70 50
Taos............................ 78 48 79 50 / 40 30 50 40
Mora............................ 73 49 74 50 / 70 60 60 50
Espanola........................ 83 56 82 57 / 30 30 30 40
Santa Fe........................ 76 56 76 57 / 40 50 40 50
Santa Fe Airport................ 81 55 81 56 / 40 40 30 40
Albuquerque Foothills........... 85 60 83 61 / 40 30 30 40
Albuquerque Heights............. 86 61 85 62 / 30 20 30 30
Albuquerque Valley.............. 88 59 87 58 / 30 20 30 30
Albuquerque West Mesa........... 87 63 86 62 / 30 20 30 30
Los Lunas....................... 88 58 86 56 / 30 20 30 30
Rio Rancho...................... 86 62 85 62 / 30 20 30 30
Socorro......................... 92 64 88 63 / 30 20 50 40
Sandia Park/Cedar Crest......... 77 56 77 58 / 60 40 50 40
Tijeras......................... 80 54 80 55 / 60 40 40 40
Moriarty/Estancia............... 81 52 81 52 / 60 40 40 40
Clines Corners.................. 77 53 76 54 / 70 50 60 40
Gran Quivira.................... 82 58 80 56 / 50 30 60 40
Carrizozo....................... 88 62 83 61 / 50 20 50 40
Ruidoso......................... 79 53 74 53 / 70 40 70 50
Capulin......................... 77 52 79 53 / 80 60 40 40
Raton........................... 80 51 82 52 / 70 50 50 30
Springer........................ 78 53 80 54 / 70 60 50 40
Las Vegas....................... 76 51 77 52 / 70 60 50 40
Clayton......................... 82 59 84 61 / 60 60 30 40
Roy............................. 78 57 80 57 / 60 70 40 40
Conchas......................... 87 63 87 64 / 60 70 30 40
Santa Rosa...................... 87 61 85 62 / 60 60 30 40
Tucumcari....................... 89 63 89 65 / 50 60 30 40
Clovis.......................... 88 62 85 64 / 40 60 30 40
Portales........................ 91 63 87 65 / 30 50 30 40
Fort Sumner..................... 89 64 86 65 / 40 60 30 40
Roswell......................... 96 68 90 67 / 30 40 30 40
Picacho......................... 87 61 82 61 / 40 40 60 50
Elk............................. 83 57 78 58 / 50 30 60 50
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
33
Hazardous weather outlook, Jul 6, 2:28 AM MST, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
328 AM MDT Sat Jul 6 2019
NMZ501>540-070930-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
328 AM MDT Sat Jul 6 2019
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
Low-level moisture will combine with an upper level wave to generate
scattered to numerous showers and thunderstorms from late this
morning through the evening. There is a marginal risk for severe
storms over the northeast quarter of the state this afternoon. Large
hail, frequent lightning, damaging winds, and locally heavy rainfall
will be the main hazards. Flash flooding is possible over and
near recent burn scars.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Scattered to numerous showers and thunderstorms will return again
Sunday. Some storms could become strong, and locally heavy rainfall
will the main hazard. Flash flooding is possible over and near
recent burn scars.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.
33
In the hours before
Special weather statement, Jul 6, 3:21 AM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
421 AM MDT Sat Jul 6 2019
NMZ535>537-061100-
Roosevelt County-Curry County-De Baca County-
421 AM MDT Sat Jul 6 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROOSEVELT...EAST
CENTRAL DE BACA AND SOUTHWESTERN CURRY COUNTIES UNTIL 500 AM MDT...
At 421 AM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Tolar, or 21 miles southeast of Fort Sumner, moving
northeast at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.
Locations impacted include...
Melrose and Tolar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3416 10393 3432 10403 3458 10388 3441 10356
TIME...MOT...LOC 1021Z 215DEG 17KT 3434 10390
CA
Lightning, Curry
- When
- July 6, 4:30 AM MST
- Where
- Curry County, 2.83 mi NNE of Clovis
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 34.450, -103.189
A bolt of lightning struck the Wheatfield retirement home around 530 am on July 6, 2019. Several shingles were blasted off the roof but no significant damage or fire was reported. Damage amounts are estimated for minor roof damage.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 6 to 7, 20194 deaths · 4 events
- Hail and Damaging Winds in Pennsylvania, July 6, 20191 death · 2 injured · $23,000 · 52 kt wind · 18 events
- Flood in Colorado, July 6, 20191 death · 1 event
- Flash Flood and Flooding in Massachusetts, July 6, 20192 injured · $404,000 · 61 kt wind · 23 events
- Flash Flooding in Pennsylvania, July 6, 2019$885,000 · 4 events
- Flash Flood and Flood in Michigan, July 6, 2019$895,000 · 2 events
- Flash Flooding and Damaging Winds in Pennsylvania, July 6, 2019$41,000 · 50 kt wind · 25 events
- Tornadoes and Hail in Wyoming, July 6, 2019EF1 · 18 events
- Flash Flooding and Damaging Winds in Ohio, July 6, 2019$25,000 · 50 kt wind · 7 events
- Damaging Winds and Lightning Strikes in Florida, July 6 to 7, 2019$20,000 · 50 kt wind · 8 events
- Flash Flooding and Flooding in Ohio, July 6, 2019$13,000 · 50 kt wind · 15 events
- High Surf in Hawaii, July 6 to 9, 201918 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825416.